March 1966

Neurologic Damage Associated With Phenothiazine

Author Affiliations

From the Children's Orthopedic Hospital and Medical Center and the Department of Pediatrics, University of Washington School of Medicine, Seattle. Dr. Dabbous is presently at the School of Medical Sciences, American University of Beirut, Beirut, Lebanon.

Am J Dis Child. 1966;111(3):291-296. doi:10.1001/archpedi.1966.02090060101012

SINCE THE introduction of phenothiazines, reports have appeared in the medical literature concerning their neurologic side effects. These vary from simple "jitteriness" to the more alarming reactions of Parkinson's syndrome and of rigors simulating tetanus. The course and outcome are generally considered benign in spite of the alarming presenting symptoms which are "more of a shock to the doctor than a threat to the patient."1

As far as can be determined from a review of the recent medical literature, irreversible neurologic damage following these reactions in the pediatric age group has not been reported.2 The purpose of this paper is to describe a case with apparent permanent neurological sequelae associated with phenothiazine ingestion.

Report of a Case  A 5-year-old white boy was admitted to Children's Orthopedic Hospital and Medical Center on Aug 8, 1963. One hour prior to admission he complained of sudden onset of pain and burning

First Page Preview View Large
First page PDF preview
First page PDF preview